Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 34, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 16, 2001, 5:37 PM CDT for Stutsman County, North Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 16, 2001, 5:37 PM CDT (22:37 UTC)
- Expired
- Jun 16, 2001, 6:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stutsman County, ND
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:45 PM CDT | Hail 1.25 | Woodworth, ND | Hail was flat and jagged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 162237 SVRBIS NDC093-162300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 537 PM CDT SAT JUN 16 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 600 PM CDT * AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF WOODWORTH...OR ABOUT 38 MILES NORTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOODWORTH AT 545 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4733 9945 4701 9944 4701 9901 4732 9900 JENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:30 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 16, 2:30 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT SAT JUN 16 2001 ANOTHER SHORT WAVE WILL ROTATE AROUND NORTHEAST UPPER LOW THIS EVENING...AND WITH SURFACE BOUNDARY ACROSS THE NORTH...WILL EXPECT SHOWERS TO GROW INTO STORMS THIS EVENING. ISOLATED TO WIDELY SCT IN NATURE. VISIBLE SATELLITE SHOWS A VAST MAJORITY OF THE CLOUDS OVER THE AREA AND UPSTREAM ARE CONVECTIVE IN NATURE. SHOWERS/STORMS WILL DIE WITH SUNSET FOLLOWED BY A DISSIPATION OF CLOUD COVER. A SERIES OF SHORT WAVES ROTATE THROUGH ON NORTHWEST FLOW THE NEXT FEW DAYS. TIMING WILL PUT THE BETTER CHANCES OF RAIN LATER IN EACH OF THE NEXT FEW DAYS. THIS CULMINATES LATER MONDAY INTO TUESDAY AS MORE OF A LONG WAVE TROF ADVANCES WITH A STRONG SHORT WAVE RIDING IN ITS AXIS. THIS IS FOLLOWED BY A STRONG BUILDING OF AN H5 RIDGE WITH DRY WEATHER FOR THE SECOND HALF OF THE WEEK AND POSSIBLY THROUGH NEXT WEEKEND. FOLLOWED CLOSER( TO FWC OVER FAN TEMPERATURE GUIDANCE. FAN HAS SOME WILD DAY TO DAY SWINGS NOT SUPPORTED BY FORECAST THICKNESSES/TEMPS ALOFT OR BY EXPECTED DAY TO DAY CLOUD COVER. .BIS...NONE. JP MARTIN
In the hours before
Special weather statement, Jun 16, 11:50 AM CDT, 5 hours 47 minutes before
NDZ001-009-017-161850- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1150 AM CDT (1050 AM MDT) SAT JUN 16 2001 SCATTERED SHOWERS OVER EXTREME NORTHWEST NORTH DAKOTA WILL INCREASE IN AREAL COVERAGE EARLY THIS AFTERNOON. DURING THE EARLY AFTERNOON THE SHOWERS WILL COVER AREAS MAINLY NORTH OF THE MISSOURI RIVER. AS THE TEMPRATURE RISES THIS AFTERNOON...SHOWERS WILL BECOME MORE NUMEROUS AND A FEW THUNDERSTORMS WILL BE POSSIBLE. MR
Special weather statement, Jun 16, 2:24 PM CDT, 3 hours 13 minutes before
NDZ001-009-017-162120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 224 PM CDT (124 PM MDT) SAT JUN 16 2001 SCATTERED SHOWERS WILL CONTINUE THIS AFTERNOON OVER EXTREME NORTHWEST NORTH DAKOTA...WITH THE POSSIBILITY OF SOME THUNDERSTORMS DEVELOPING LATE IN THE AFTERNOON. AT 215 PM CDT... LOCAL WARNING RADAR IN WILLISTON INDICATED A BROAD AREA OF SCATTERED SHOWERS... MAINLY NORTH OF THE MISSOURI RIVER...AND EXTENDING TO THE CANADIAN BORDER. THESE SHOWERS ARE EXPECTED TO CONTINUE TO REDEVELOP WITH THE POSSIBILITY OF A FEW EMBEDDED THUNDERSTORMS. MR
Special weather statement, Jun 16, 3:26 PM CDT, 2 hours 11 minutes before
NDZ001-009-172226- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 326 PM CDT SAT JUN 16 2001 AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED INTO DIVIDE AND NORTHERN WILLIAMS COUNTIES. THIS ACTIVITY IS MOVING EAST AND IS EXPECTED TO CONTINUE TO EFFECT THE AREA THROUGH 530 PM CDT. PRECIPITATION IS EXPECTED TO BE LIGHT. BRIEF PERIODS OF MODERATE RAIN CAN BE EXPECTED IN SOME AREAS. ASSID
Special weather statement, Jun 16, 3:36 PM CDT, 2 hours 1 minute before
NDZ001-009-162135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 336 PM CDT SAT JUN 16 2001 AN AREA OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ACROSS NORTHERN WILLIAMS COUNT9Y...NEAR APPAM AND ALAMO. THIS ACTIVITY WILL MOVE EASTWARD...AFFECTING THE CITIES OF TIOGA...RAY AND EASTERN PORTIONS OF WILLIAMS AND DIVIDE COUNTIES THROUGH 430 PM CDT. EXPECT BRIEF PERIODS OF HEAVY RAIN AND LIGHTNING. MR
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:05 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 40 min |
| Jun 16, 6:43 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.